Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Nashville, TN

April 14, 1998Houston County, Montgomery County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 14, 1998, 12:07 AM CDT for Houston County, Montgomery County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 1998, 12:07 AM CDT (05:07 UTC)
Expired
Apr 14, 1998, 12:50 AM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Houston County, TN, Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 45 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 10:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 140507 RRA
SVRBNA
TNC005-083-125-140550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1207 AM CDT TUE APR 14 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1250 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TENNESSEE

   ...BENTON

IN MIDDLE TENNESSEE

   ...HOUSTON
   ...MONTGOMERY
 
AT 1205 AM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS EXTENDED FROM 15 MILES NORTHWEST OF CLARKSVILLE TO 10
MILES NORTHWEST OF CAMDEN. THE LINE OF SEVERE THUNDERSTORMS WERE
MOVING EAST AT 35 MILES AN HOUR. DAMAGING WINDS AND LARGE HAIL WILL
ACCOMPANY THESE STORMS.

A TOR^NADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 7:40 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 13, 7:40 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CDT MON APR 13 1998

SHOWERS AND THUNDERSTORMS ARE MOVING EAST AROUND 30-35 MPH ACROSS CWA
PRESENTLY WITH HEAVIEST ACTIVITY STRECHING FROM SW TO NE OVER EASTERN
PORTIONS OF CWA. THESE STORMS ARE MOSTLY PULSE TYPE AND WILL LOSE
STRENGTH AS DIURNAL HEATING INFLUENCES LESSON. ADAP TRENDS OVER THE
LAST SEVERAL HOURS HAVE SHOWED MUCH OF THE MOISTURE...INSTABILITY..AND
LIFTING MECHANISMS NEED TO INCREASE SEVERITY OF CONVECTION IN CWA
TO OUR WEST AND SOUTHWEST. CAP STRENGTH REMAINS RELATIVELY STRONG
OVER REGION TOO. PREVIOUS ZFPTN ISSUANCE ADDRESSES OVERNIGHT SKY AND
PRECIPITATION CHANCES WELL. TEMPERATURE TRENDS THIS EVENING SUPPORT
FORECASTED LOWS TONIGHT. THUS NO RECOMMENDATIONS AT THIS TIME.

14
JBW

In the hours before

Special weather statement, Apr 13, 9:12 PM CDT, 2 hours 55 minutes before
TNZ005>008-022>028-055>060-140805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
912 PM CDT MON APR 13 1998

...STRONG THUNDERSTORMS POSSIBLE IN WESTERN MIDDLE TENNESSEE
TOWARD MIDNIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE MOVING INTO FAR WESTERN KENTUCKY
AND EXTREME NORTHWEST TENNESSEE NEAR UNION CITY AT 900 PM CDT. IT
IS QUITE LIKELY THAT THESE STORMS WILL CONTINUE TO MOVE EASTWARD
FOR THE NEXT SEVERAL HOURS AND COULD BEGIN TO AFFECT THE WESTERN
AREAS OF MIDDLE TENNESSEE NEAR THE TENNESSEE RIVER BY 11 PM CDT.

TONIGHTS UPPER AIR SOUNDING AT NASHVILLE SHOWED THE ENVIRONMENT OVER
MIDDLE TENNESSEE SOMEWHAT MORE STABLE THAN THE AREA OVER SOUTHEAST
MISSOURI...WESTERN KENTUCKY AND WEST TENNESSEE.  THEREFORE THE
THUNDERSTORMS WILL MORE THAN LIKELY WEAKEN AS THEY GET CLOSER
TO MIDDLE TENNESSEE LATER TONIGHT BUT SOME OF THE STORMS COULD
STILL REMAIN STRONG PRODUCING SMALL HAIL AND GUSTY WINDS ESPECIALLY
OVER NORTHWEST MIDDLE TENNESSEE AROUND DOVER...CLARKSVILLE AND
WAVERLY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY.

BOYD
Special weather statement, Apr 13, 9:52 PM CDT, 2 hours 15 minutes before
TNZ005>008-022>028-055>060-140440-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
952 PM CDT MON APR 13 1998

...TORNADO WATCH IN EFFECT FOR NORTHWEST MIDDLE TENNESSEE UNTIL 2
AM CDT...

...THE THREAT OF SEVERE WEATHER INCLUDING TORNADOES EXIST ACROSS THE
NORTHWEST PART OF MIDDLE TENNESSEE UNTIL 2 AM CDT...

THIS INCLUDES THE CITIES OF DOVER...CLARKSVILLE...SPRINGFIELD...
DICKSON...CENTERVILLE AND NASHVILLE.

AT 950 PM CDT SEVERE THUNDERSTORMS WERE MOVING ACROSS WESTERN
KENTUCKY AND INTO WESTERN TENNESSEE. SEVERE THUNDERSTORMS WERE
INDICATED BETWEEN PADUCAH AND OWENSBORO KENTUCKY AND STRONG
THUNDERSTORMS WERE NOTED IN THE NORTHWEST CORNER OF WEST TENNESSEE.

SEVERAL REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED AS THESE STORMS
PASSED ACROSS SOUTHEAST MISSOURI AND FAR WESTERN KENTUCKY.

THE SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND BEGIN TO
AFFECT NORTHWEST CORNER OF MIDDLE TENNESSEE BY 1015 PM CDT.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST PROTECTION. IF NO
BASEMENT IS AVAILABLE...SEEK REFUGE IN A SMALL INTERIOR ROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR. YOU MAY ONLY HAVE A FEW SECONDS.
ABANDON CARS AND MOBILE HOMES FOR A STRONG BUILDING OR GET INTO A
DITCH OR CULVERT.

BOYD
Special weather statement, Apr 13, 9:52 PM CDT, 2 hours 15 minutes before
TNZ005>008-022>028-055>060-140440-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
952 PM CDT MON APR 13 1998

...TORNADO WATCH IN EFFECT FOR NORTHWEST MIDDLE TENNESSEE UNTIL 2
AM CDT...

...THE THREAT OF SEVERE WEATHER INCLUDING TORNADOES EXIST ACROSS THE
NORTHWEST PART OF MIDDLE TENNESSEE UNTIL 2 AM CDT...

THIS INCLUDES THE CITIES OF DOVER...CLARKSVILLE...SPRINGFIELD...
DICKSON...CENTERVILLE AND NASHVILLE.

AT 950 PM CDT SEVERE THUNDERSTORMS WERE MOVING ACROSS WESTERN
KENTUCKY AND INTO WESTERN TENNESSEE. SEVERE THUNDERSTORMS WERE
INDICATED BETWEEN PADUCAH AND OWENSBORO KENTUCKY AND STRONG
THUNDERSTORMS WERE NOTED IN THE NORTHWEST CORNER OF WEST TENNESSEE.

SEVERAL REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED AS THESE STORMS
PASSED ACROSS SOUTHEAST MISSOURI AND FAR WESTERN KENTUCKY.

THE SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND BEGIN TO
AFFECT NORTHWEST CORNER OF MIDDLE TENNESSEE BY 1015 PM CDT.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST PROTECTION. IF NO
BASEMENT IS AVAILABLE...SEEK REFUGE IN A SMALL INTERIOR ROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR. YOU MAY ONLY HAVE A FEW SECONDS.
ABANDON CARS AND MOBILE HOMES FOR A STRONG BUILDING OR GET INTO A
DITCH OR CULVERT.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 11:38 PM CDTSevere Thunderstorm WarningOHXStewart47 min
Apr 14, 12:07 AM CDTSevere Thunderstorm WarningOHXBenton43 min
Apr 14, 12:52 AM CDTSevere Thunderstorm WarningOHXHouston, Stewart33 min
Apr 14, 12:58 AM CDTSevere Thunderstorm WarningOHXBenton47 min
Apr 14, 1:23 AM CDTSevere Thunderstorm WarningOHXDickson, Humphreys, Montgomery62 min
Apr 14, 1:46 AM CDTSevere Thunderstorm WarningOHXCheatham49 min
Apr 14, 1:53 AM CDTSevere Thunderstorm WarningOHXRobertson47 min
Apr 14, 2:06 AM CDTSevere Thunderstorm WarningOHXDavidson49 min
Apr 14, 2:20 AM CDTSevere Thunderstorm WarningOHXSumner50 min
Apr 14, 2:28 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys47 min
Apr 14, 3:14 AM CDTSevere Thunderstorm WarningOHXDecatur31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.